Medication can be used to temporarily control or reduce some of the symptoms of panic disorder. However, it doesn’t treat or resolve the problem. Medication can be useful in severe cases, but it should not be the only treatment pursued. Medication is most effective when combined with other treatments, such as therapy and lifestyle changes, that address the underlying causes of panic disorder.
I was 34 before I knew anxiety was real. I had lived my life with these feelings, never knowing that everyone else wasn’t experiencing the same thing. I was 35 when I reached out to a friend, who is a nurse practitioner, to ask about my symptoms. That is when I began taking medication. I am on the lowest dose of anxiety medication and I have been taking it for six months. It has changed my life.
Warren: With anxiety to the point where it’s part of a disorder — let’s say generalized anxiety disorder, mostly characterized by anxiety and worry about a whole bunch of different situations — we would treat it by teaching a patient about the role of worry in creating the symptoms and how to manage the worry. That sometimes involves challenging unrealistic thoughts or working to increase one’s ability to tolerate uncertainty, which is a big part of anxiety.
Benzodiazepines are sedatives indicated for anxiety, epilepsy, alcohol withdrawal and muscle spasms. Benzodiazepines demonstrate short-term effectiveness in the treatment of Generalized Anxiety Disorder and can help with sleep disturbances. A doctor may prescribe these drugs for a limited period of time to relieve acute symptoms of anxiety. However, long-term use of these medications is discouraged because they have a strong sedative effect and can be habit forming. In addition, taking benzodiazepines while also engaging in psychotherapy such as PE can reduce the effectiveness of the exposuere therapy,. Some well-known brand names are Librium, Xanax, Valium, and Ativan.
Medications options for panic attacks typically include benzodiazepines and antidepressants. Benzodiazepines are being prescribed less often because of their potential side effects, such as dependence, fatigue, slurred speech, and memory loss. Antidepressant treatments for panic attacks include selective serotonin reuptake inhibitors (SSRIs), serotonin noradrenaline reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAs), and MAO inhibitors (MAOIs). SSRIs in particular tend to be the first drug treatment used to treat panic attacks. Selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants appear similar for short-term efficacy. SSRIs carry a relatively low risk due to the fact that they are not associated with much of a tolerance or dependence, and are difficult to overdose with. TCAs are similar to SSRIs in their many advantages, but come with more common side effects such as weight gain and cognitive disturbances. They are also easier to overdose on. MAOIs are generally suggested for patients who have not responded to other forms of treatment.
It is not unusual to experience only one or two symptoms at a time, such as vibrations in their legs, shortness of breath, or an intense wave of heat traveling up their bodies, which is not similar to hot flashes due to estrogen shortage. Some symptoms, such as vibrations in the legs, are sufficiently different from any normal sensation that they clearly indicate panic disorder. Other symptoms on the list can occur in people who may or may not have panic disorder. Panic disorder does not require four or more symptoms to all be present at the same time. Causeless panic and racing heartbeat are sufficient to indicate a panic attack.
SSRIs and SNRIs are commonly used to treat depression, but they are also helpful for the symptoms of panic disorder. They may take several weeks to start working. These medications may also cause side-effects, such as headaches, nausea, or difficulty sleeping. These side effects are usually not severe for most people, especially if the dose starts off low and is increased slowly over time. Talk to your doctor about any side effects that you have.
Vertigo is the sensation of spinning or rocking, even when someone is at rest. Vertigo may be caused by a problem in the brain or spinal cord or a problem within in the inner ear. Head injuries, certain medications, and female gender are associated with a higher risk of vertigo. Medical history, a physical exam, and sometimes an MRI or CT scan are required to diagnose vertigo. The treatment of vertigo may include:
There is evidence for panic disorder-like diagnoses across cultures, such as ataque de nervios in Latin American communities. Research has shown that African Americans experience more functional impairment (i.e., impact on one's ability to complete daily activities) than non-Latino white Americans. This is not an exhaustive list of cultural factors related to panic disorder, but it does highlight cultural differences that may affect the presentation of panic disorder as well as individual differences in the interpretation of panic symptoms (Asnaani, Gutner, Hinton, & Hofmann, 2009; Hofmann & Hinton, 2014; Lewis-Fernández, et al., 2010).
Not getting enough restful sleep can trigger anxiety. Stress and anxiety can also interfere with sleep and cause you to stay awake at night. It can be a frustrating cycle when the stressors of the day and future worries cause you stay up at night. Take some time to wind down before bed such as utilizing some of the above relaxation and meditation strategies. Also, instead of letting your mind continuously race at night, try putting your thoughts, worries, and plans for the next day on paper before bed. This will ease your anxiety about forgetting something you need to accomplish in the future and allow you to relax and rest.
Antidepressants can take time to work, so it’s important to give the medication a chance before reaching a conclusion about its effectiveness. If you begin taking antidepressants, do not stop taking them without the help of a doctor. When you and your doctor have decided it is time to stop the medication, the doctor will help you slowly and safely decrease your dose. Stopping them abruptly can cause withdrawal symptoms.